Thunderstorm Wind, Geauga
- When
- September 20, 12:58 PM EST
- Where
- Geauga County, Chardon
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Broadcast Media
- Coordinates
- 41.580, -81.200
Thunderstorm winds downed a tree.
A warm front lifted north across Ohio on September 20th ushering in unseasonably warm and humid weather. Scattered thunderstorms developed along the front during the middle part of the afternoon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CLE wrote it up.
A warm front lifted north across Ohio on September 20th ushering in unseasonably warm and humid weather. Scattered thunderstorms developed along the front during the middle part of the afternoon. A couple of thunderstorms became severe and one produced two tornadoes in Northeast Ohio.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Sep 20, 11:18 AM EST, 1 hour 40 minutes earlier.
Area Forecast Discussion National Weather Service Cleveland OH 1218 PM EDT Thu Sep 20 2018 .SYNOPSIS... A warm front will lift northward to Lake Erie this afternoon. Low pressure over the Central Plains will move to the western Great Lakes tonight as the warm front lifts into Ontario. A cold front trailing the low will sweep across the area by Friday evening. && .NEAR TERM /THROUGH FRIDAY/... Minor changes were made with the update. Warm advection continues to generate and maintain eastward moving convection over Lake Erie. This activity will continue to progress eastward and brush the lakeshore from Lake County into Erie PA. We will raise POPs east of CLE. Questions remain about how much redevelopment we can expect along the lakeshore west of CLE. Diurnal heating is increasing instability some so will continue to mention a slight chance of showers and storms. Will raise max temperature a few degrees to reflect the already warm conditions and expected additional warming. Previous Discussion... High pressure centered over Quebec will shift eastward off the New England Coast today. This will allow a warm front to lift northward to Lake Erie by this afternoon. This may generate enough lift to produce isolated/scattered thunderstorms. Most of these will be very close to the lakeshore as they develop and may only impact locations near and north of a line from Toledo to Cleveland to Ashtabula. Most of the thunderstorms should be out over the lake by evening as they drift northward with the warm front. It will become rather humid by this afternoon and continue that way until a strong cold front sweeps across the region Friday evening. Instability across the region will build during the early afternoon on Friday as a piece of 5H jet energy interacts with the convergence near and ahead of the cold front. It appears the main area of convection will initiate near a line from the Islands to around Findlay. However there may be a lake induced boundary that may also initiate some thunder from extreme NE OH into NW PA early Friday afternoon. The combination of the low level instability and decent shear suggest that severe thunderstorms will be possible. Strong damaging winds will be the main threat but a couple larger hail reports are possible. This threat will continue into Friday evening across the eastern County Warning Area. It will be a very warm day today with highs from around 80 across NW PA to near 90 across NW OH. Warm and humid tonight with lows ranging from the mid 60s to mid 70s. Friday will be another very warm day with highs well into the 80s areawide. If cloud cover doesnt thicken up much by early afternoon a few locations may reach the lower 90s. && .SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/... Shower and thunderstorm activity will be present over the eastern half of the forecast area on Friday night as a cold front crosses the area. All convective activity should taper off by Saturday morning as high pressure builds in from the north behind the front. A cold shot of air will overtake the region with the frontal passage and a fairly saturated 850 mb airmass of 5-7C will move over the lake on Saturday morning and afternoon. This will certainly generate some lake clouds and keep overcast skies downwind of the lake but there is a also slight chance for a lake effect rain shower before some drier air reaches the area later in the day. High pressure will continue to build in on Saturday night into Sunday and the area should remain fairly dry. Temperatures will be well below normal for the period with generally mid 60s for highs on Saturday and recovering to perhaps near 70 on Sunday. && .LONG TERM /MONDAY THROUGH WEDNESDAY/... High pressure begins departing the region on Monday as an upper trough moves toward the region early next week, supporting a low pressure system at the surface. The extended guidance still has some differences in the timing and strength of this next system but in short, the weather next week looks active and wet. For right now, it appears that a warm front will cross the region late Monday into early Tuesday and then a strong cold front will cross the area late Tuesday into Wednesday. While a rain signal has been consistent over the past several model runs, still concerned about coverage to go more than 50/50 chance pops for the extended guidance. Temperatures will generally be near normal, although they could end up being a bit lower if rain coverage is high. && .AVIATION /12Z Thursday THROUGH Monday/... Warm front located from central Indiana to central Ohio will lift northward through the morning. This boundary will be near the lakeshore this afternoon and may be a focus for some isolated/scattered convection. Thunder may clip KTOL and KCLE but believe most of it will be out over the lake and then drift northward with the warm front. Some patchy mvfr fog is anticipated across the east and may only impact KYNG and KCAK. Otherwise expect to see VFR conditions through the day with the exception being near the thunderstorms that develop closer to the lake in the afternoon. Winds will become southerly and increase through the day. Speeds will likely top out around 12 knots with some higher gusts possible near the lakeshore. Gusts near the lake may approach 20 knots, especially Thursday night. OUTLOOK...Non-VFR possible Friday in thunderstorms. Non-VFR fog possible Sunday morning. && .MARINE... The next few days will be fairly active for mariners on Lake Erie. High pressure just east of the area will continue east as a cold front approaches the area for Friday. Ahead of the front, winds today will be out of the south and generally light, perhaps 10-15 knots max over the waters. However, as the front gets closer on Friday, winds will increase out of the southwest 15-20 knots over the lake, fairly close to small craft advisory criteria. The front will cross the lake Friday evening and winds will shift around to the northwest with its passage. Winds 15-20 knots will build waves fairly quickly for the nearshore areas Friday night into Saturday and a small craft advisory will likely be needed at this point. High pressure will build into the region for the weekend and winds should become light and variable by Sunday. However, there could be some residual choppy waves over Lake Erie on Saturday, so perhaps the best recreational conditions will be on Sunday. High pressure departs the area on Monday and the next low pressure system approaches on Monday night for early next week. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...None. PA...None. MARINE...None. && SYNOPSIS...LaPlante NEAR TERM...LaPlante SHORT TERM...Sefcovic LONG TERM...Sefcovic AVIATION...Mullen MARINE...Sefcovic
Hazardous Weather Outlook National Weather Service Cleveland OH 404 AM EDT Thu Sep 20 2018 LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047- 089-PAZ001>003-210815- Lake Erie open waters from Ripley to Buffalo NY- Lake Erie nearshore waters from Maumee Bay to Reno Beach OH- Lake Erie nearshore waters from Reno Beach to The Islands OH- Lake Erie nearshore waters from The Islands to Vermilion OH- Lake Erie nearshore waters from Vermilion to Avon Point OH- Lake Erie nearshore waters from Avon Point to Willowick OH- Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH- Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH- Lake Erie nearshore waters from Conneaut OH to Ripley NY- Lake Erie open waters from Maumee Bay to Reno Beach OH- Lake Erie open waters from Reno Beach to The Islands OH- Lake Erie open waters from The Islands to Vermilion OH- Lake Erie open waters from Vermilion to Avon Point OH- Lake Erie open waters from Avon Point to Willowick OH- Lake Erie open waters from Willowick to Geneva-on-the-Lake OH- Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH- Lake Erie open waters from Conneaut OH to Ripley NY-Lucas-Wood- Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-Ashtabula Inland- Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-Wyandot-Crawford- Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-Holmes-Knox- Ashtabula Lakeshore-Northern Erie-Southern Erie- 404 AM EDT Thu Sep 20 2018 This Hazardous Weather Outlook is for Lake Erie, north central Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania. .DAY ONE...Today and Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. A strong cold front will move across the region on Friday. Severe thunderstorms will be possible Friday afternoon and evening. The main threat will be damaging winds but large hail may also occur. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The Cleveland radar (KCLE), 58 km away, was scanning. The volume nearest the first event began at 17:58 UTC.
8 thunderstorm wind, 3 tornado, 1 hail. Local standard time, as filed.
Thunderstorm winds downed a tree.
An EF0 tornado touched down in rural Geauga County approximately three miles north of Middlefield. The initial touchdown occurred just east of the intersection of Burton Windsor and Durkee Roads in Huntsburg Township. Trees and large limbs were snapped in the area. The tornado then continued south southeast and briefly strengthened to EF1 intensity as it crossed State Route 528 south of Nauvoo Road. A building under construction along State Route 528 was heavily damaged. The tornado then quickly weakened to EF0 intensity and dissipated as it approached State Route 87 about a half mile east of State Route 528. The tornado appeared to be on the ground intermittently with downed trees and snapped limbs the main damage indicator. The tornado track was just over three miles in length and was no more than 25 yards in width.
Thunderstorm winds downed several trees in Middlefield.
An EF0 tornado touched down in rural Geauga County about three miles northeast of Middlefield. The initial touchdown occurred just northeast of the intersection of Hayes and Nauvoo Roads in Middlefield Township. The tornado continued south southeast for nearly two and a half miles before crossing into Trumbull County. The tornado strengthened to EF1 intensity as it approached State Route 87. Two mobile homes along State Route 87 just west of Bundysburg Road and the Trumbull County line were damaged. One of the mobile homes was overturned and the second lost roofing and walls. No injuries were reported. The damage path appears to have been intermittent with numerous trees and limbs snapped. The damage path in Geauga County was no more than 25 yards in width. Upon exiting Geauga County, this tornado continued for another mile and a half in Trumbull County before dissipating.
An EF1 tornado crossed into Trumbull County from Geauga County. This occurred in Mesopotamia Township along Bundysburg about three quarters of a mile south of State Route 87. The tornado quickly weakened to EF0 intensity and continued south southeast for just over a mile and a half before dissipating as it approached Clark Road about a half mile east of Parkman Mesopotamia Road. The damage path in Trumbull County was intermittent and consisted of mainly downed trees and limbs. The damage path was no more than 25 yards in width.
Thunderstorm winds downed a tree.
Penny sized hail was reported.
Thunderstorm winds downed several trees north of West Farmington along Girdle Road.
Thunderstorm winds downed a tree.
Thunderstorm winds downed a large tree near the intersection of Howe and Boston Roads.
Thunderstorm winds downed a large tree in Aukerman Park.
Thunderstorm winds downed several trees.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2018Every state in 2018This day in weather historyThe tornado archive for Ohio, 2018Warnings in Ohio, September 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 778713, 778688, 778718, 778701, 778702, 778712, 778710, 778715, 778711, 778717, 778716, 778719.